Alert archive / Kansas / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 74, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 3, 2020, 11:28 PM CDT for 7 counties in Kansas. It was in force for 47 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 3, 2020, 11:28 PM CDT (04:28 UTC)
- Expired
- Jun 4, 2020, 12:15 AM CDT
- In force
- 47 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 70.0 mph
Counties Clay County, KS, Cloud County, KS, Marshall County, KS, Pottawatomie County, KS, Republic County, KS, Riley County, KS, Washington County, KS
The radar
The Topeka radar (KTWX), 108 km from the middle of the area, began a volume at 04:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 3, 11:42 PM CDT | TSTM WND GST 60 | 5 S Clyde, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 3, 9:38 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 4.5 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2970 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 1684 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 4.0
The text
As transmitted.
108
WUUS53 KTOP 040428
SVRTOP
KSC027-029-117-149-157-161-201-040515-
/O.NEW.KTOP.SV.W.0074.200604T0428Z-200604T0515Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Topeka KS
1128 PM CDT Wed Jun 3 2020
The National Weather Service in Topeka has issued a
* Severe Thunderstorm Warning for...
Northwestern Riley County in northeastern Kansas...
Northwestern Pottawatomie County in northeastern Kansas...
Eastern Republic County in north central Kansas...
Washington County in north central Kansas...
Clay County in north central Kansas...
Cloud County in north central Kansas...
Marshall County in northeastern Kansas...
* Until 1215 AM CDT.
* At 1127 PM CDT, severe thunderstorms were located along a line
extending from 4 miles northeast of Bremen to 4 miles west of
Palmer to 3 miles west of Delphos, moving east at 55 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
* Locations impacted include...
Concordia, Clay Center, Marysville, Belleville, Washington, Blue
Rapids, Clyde, Hanover, Waterville, Clifton, Miltonvale, Glasco,
Leonardville, Linn, Greenleaf, Beattie, Morganville, Randolph,
Barnes and Cuba.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Wind damage with these storms will occur before any rain or
lightning. Do not wait for the sound of thunder before taking cover.
SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from
windows.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4000 9641 3956 9644 3930 9695 3931 9793
3937 9793 3963 9770 4000 9761
TIME...MOT...LOC 0427Z 277DEG 49KT 3996 9676 3962 9722 3926 9784
HAIL...1.00IN
WIND...70MPH
$$
BD2 follow-up statements
225
WWUS53 KTOP 040448
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
1148 PM CDT Wed Jun 3 2020
KSC027-029-117-149-157-161-201-040515-
/O.CON.KTOP.SV.W.0074.000000T0000Z-200604T0515Z/
Riley-Pottawatomie-Republic-Washington-Clay-Cloud-Marshall-
1148 PM CDT Wed Jun 3 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR NORTHWESTERN RILEY...NORTHWESTERN POTTAWATOMIE...EASTERN
REPUBLIC...WASHINGTON...CLAY...CLOUD AND MARSHALL COUNTIES...
At 1147 PM CDT, severe thunderstorms were located along a line
extending from 5 miles southeast of Oketo to 8 miles southeast of
Linn to 6 miles north of Wells, moving east at 55 mph.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...Spotter reported 60 mph wind gusts 5 miles south of Clyde
at 1140 PM CDT.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Concordia, Clay Center, Marysville, Washington, Blue Rapids, Clyde,
Hanover, Waterville, Clifton, Miltonvale, Glasco, Leonardville, Linn,
Greenleaf, Beattie, Morganville, Randolph, Barnes, Cuba and
Morrowville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4000 9641 3956 9644 3930 9695 3931 9793
3937 9793 3963 9770 4000 9742
TIME...MOT...LOC 0447Z 277DEG 46KT 3993 9651 3959 9697 3923 9759
HAIL...0.88IN
WIND...70MPH
$$
BD866
WWUS53 KTOP 040502
SVSTOP
Severe Weather Statement
National Weather Service Topeka KS
1202 AM CDT Thu Jun 4 2020
KSC157-040511-
/O.CAN.KTOP.SV.W.0074.000000T0000Z-200604T0515Z/
Republic-
1202 AM CDT Thu Jun 4 2020
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN REPUBLIC COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
north central and northeastern Kansas.
LAT...LON 4000 9641 3956 9644 3952 9653 3930 9695
3931 9774 3965 9749 3966 9737 3977 9737
4000 9713
TIME...MOT...LOC 0501Z 294DEG 46KT 3983 9620 3953 9665 3917 9737
$$
KSC027-029-117-149-161-201-040515-
/O.CON.KTOP.SV.W.0074.000000T0000Z-200604T0515Z/
Riley-Pottawatomie-Washington-Clay-Cloud-Marshall-
1202 AM CDT Thu Jun 4 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1215 AM CDT
FOR NORTHWESTERN RILEY...NORTHWESTERN POTTAWATOMIE...WASHINGTON...
CLAY...EASTERN CLOUD AND MARSHALL COUNTIES...
At 1201 AM CDT, severe thunderstorms were located along a line
extending from near Baileyville to 6 miles north of Olsburg to near
Longford, moving southeast at 55 mph.
HAZARD...70 mph wind gusts and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Clay Center, Marysville, Washington, Blue Rapids, Clyde, Hanover,
Waterville, Clifton, Miltonvale, Leonardville, Linn, Greenleaf,
Beattie, Morganville, Randolph, Barnes, Morrowville, Green, Palmer
and Oketo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4000 9641 3956 9644 3952 9653 3930 9695
3931 9774 3965 9749 3966 9737 3977 9737
4000 9713
TIME...MOT...LOC 0501Z 294DEG 46KT 3983 9620 3953 9665 3917 9737
HAIL...0.88IN
WIND...70MPH
$$
BDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 6:38 PM CDT, 4 hours 50 minutes earlier.
Area forecast discussion, Jun 3, 6:38 PM CDT, 4 hours 50 minutes before
Area Forecast Discussion National Weather Service Topeka KS 638 PM CDT Wed Jun 3 2020 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Thursday) Issued at 237 PM CDT Wed Jun 3 2020 As of 20Z broad northwesterly midlevel flow was present across the Central Plains with a very subtle shortwave trough bisecting the forecast area. A midlevel cloud deck is helping to identify this subtle feature. At the surface a weak/diffuse surface frontal boundary is also bisecting the area from approximately Council Grove to near St. Joe, MO. Visible satellite imagery reveals two zones of potential thunderstorm develop. The first is along and southeast of I-35, where a cumulus field has developed. Two updrafts have developed in extreme northeast Anderson County. Additional development is possible throughout the afternoon and early evening. The second zone is across far northeast KS into northern MO, where an additional cumulus field has developed. The background environment is conditionally very unstable with steep midlevel lapse rates contributing to MLCAPE values greater than 3000 J/kg. Effective shear values are less than 30 kts and would tend to yield multicell/pulse modes of convection. Furthermore, Pwat values now exceed 1.6", which suggests any storm that does develop will produce very heavy rainfall, possibly resulting in localized flash-flooding. Combining these two features, very moist and weakly sheared environment, increases the potential for microburst. As the aforementioned shortwave trough progresses southeast of the area early this evening, expect the bulk of thunderstorm activity to decrease in coverage. Another round of thunderstorm activity is possible overnight as thunderstorms, which are currently developing across the High Plains of NE/WY/CO, grow upscale and propagate across the forecast area. Damaging winds and brief heavy rainfall will be the primary concerns with this round. Overnight lows should bottom out near 70. By Thursday, the thunderstorm complex that is progged to traverse the area tonight should exit the area by sunrise. Similar to today, a very conditional threat for thunderstorm development exists but confidence is very low. The background environment will be similar today with a damaging wind and locally heavy rainfall potential. Otherwise, another hot and humid day is expected with highs in the 90s. Heat indices will reach the upper 90s to near 100. .LONG TERM...(Thursday night through Wednesday) Issued at 237 PM CDT Wed Jun 3 2020 Transitioning into the extended, the threat for thunderstorms continues through Friday while heat and humidity continues through the weekend. By Thursday night, a shortwave trough is progged to eject across the mid-MO valley region Thursday evening into the overnight hours. This could aid in thunderstorm development generally after 00Z Friday. Primary hazards would likely be large hail, damaging winds, and heavy rainfall. The southwestern US midlevel ridge will amplify and overspread the Plains Friday into Saturday. The persistent frontal boundary will remain near/just north of the forecast area through the day Friday. As a result, another hot and humid day is expected with highs in the mid to upper 90s. Heat indices will range from 100-105; subsequent forecasts will have to reevaluate for the potential for heat advisory headlines. Model solutions continue to have a weak shortwave trough rounding the ridge axis Friday night across the mid-MO valley. Additional thunderstorm develop is possible with its passage. A drier pattern looks to setup over the weekend with the aforementioned ridge axis building into the area. Highs look to remain in the 90s throughout the weekend with heat indicies in the mid to upper 90s. Model guidance continues to suggest the remnants of Tropical Storm Cristobal may approach the forecast area Tuesday into Wednesday. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 633 PM CDT Wed Jun 3 2020 A couple of the CAM models forecast a line of strong to severe thunderstorms moving through the terminals after 5Z at KMHK and after 6Z at KTOP and KFOE. There will probably be a brief time of heavy rainfall and potential wind gusts of 40 to 60 MPH. After the line moves through there may be showers with isolated storms lingering for another couple hours. After the early morning storms expect VFR conditions. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Baerg LONG TERM...Baerg AVIATION...Gargan
Hazardous weather outlook, Jun 3, 7:11 PM CDT, 4 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 711 PM CDT Wed Jun 3 2020 KSZ008>012-020>024-026-034>040-054>056-058-059-050015- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 711 PM CDT Wed Jun 3 2020 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...Tonight. Severe thunderstorms are possible later tonight across the entire area. The primary hazard is damaging winds. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Another round of severe thunderstorms is possible Thursday evening with damaging winds and large hail being the main hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 10:41 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 64 min |
| Jun 3, 11:03 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Washington | 42 min |
| Jun 3, 11:58 PM CDT | Severe Thunderstorm Warning | TOP | Clay, Geary, Marshall, Nemaha, Pottawatomie, Riley and 1 more | 62 min |
| Jun 4, 12:10 AM CDT | Special Weather Statement | TOP | Ottawa | 35 min |
| Jun 4, 12:15 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Ottawa | 45 min |
| Jun 4, 12:25 AM CDT | Severe Thunderstorm Warning | TOP | Brown, Clay, Dickinson, Geary, Jackson, Marshall and 5 more | 65 min |
| Jun 4, 12:45 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 45 min |
| Jun 4, 1:02 AM CDT | Special Weather Statement | TOP | Douglas, Franklin, Jefferson, Morris, Osage, Shawnee and 1 more | 58 min |
| Jun 4, 1:41 AM CDT | Severe Thunderstorm Warning | TOP | Douglas, Franklin, Lyon, Osage, Shawnee, Wabaunsee | 49 min |
| Jun 4, 2:20 AM CDT | Severe Thunderstorm Warning | TOP | Anderson, Coffey, Douglas, Franklin, Lyon, Osage | 55 min |
| Jun 4, 2:32 AM CDT | Severe Thunderstorm Warning | TOP | Lyon | 28 min |
| Jun 4, 3:23 AM CDT | Special Weather Statement | TOP | Anderson, Coffey | 22 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.